California, 2009

Wildfire and Lightning Strike in California, September 13, 2009

September 13, 2009 · NWS STO · 2 events in 2 counties and zones

Thunderstorms brought about 1500 recorded lightning strikes to northern California. One lightning strike injured a woman at a sporting event in Stockton and a number of small wildfires were started across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Thunderstorms brought about 1500 recorded lightning strikes to northern California. One lightning strike injured a woman at a sporting event in Stockton and a number of small wildfires were started across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 13, 8:35 AM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 13, 8:35 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
935 AM PDT SUN SEP 13 2009

.DISCUSSION...
NORTHERN CALIFORNIA IS IN BETWEEN STORM SYSTEMS THIS MORNING.
YESTERDAYS UPPER WAVE HAS MOVED OFF TO THE NORTH AND EAST BUT HAS
LEFT BEHIND PLENTY OF MOISTURE AND CLOUD COVER IN ITS WAKE. UPSTREAM
THE NEXT STORM SYSTEM IS CENTERED NEAR 41N 130W AND DRIFTING
EASTWARD. THIS SYSTEMS CIRRUS SHIELD IS ALREADY APPROACHING THE
COAST AND SHOULD BE MOVING OVER THE CENTRAL VALLEY LATE THIS MORNING
INTO EARLY AFTERNOON. AT THE SURFACE...ONSHORE GRADIENT HAS WEAKENED
OVERNIGHT BUT STILL REMAINS POTENT WITH WINDS AT KSUU STILL GUSTING
OVER 25KT THIS MORNING. THE MARINE LAYER HAS CONTINUED TO DEEPEN
OVERNIGHT WITH 12Z OAKLAND SOUNDING INDICATING IT TO BE AROUND 3000
FT DEEP. SOME MARINE STRATUS MADE IT INTO PORTIONS OF THE SOUTHERN
SACRAMENTO VALLEY ALONG THE SIERRA FOOTHILLS THIS MORNING.
TEMPERATURES ARE CURRENTLY RUNNING ANYWHERE FROM 8 TO 18 DEGREES
COOLER THAN 24 HOURS AGO ACROSS INTERIOR NORTHERN CALIFORNIA.

THE UPSTREAM TROUGH WILL BE THE MAIN WEATHER PRODUCER OVER THE NEXT
24 HOURS. THOUGH WE SHOULD SEE A FAIR BIT OF SUNSHINE
TODAY...TEMPERATURES ALOFT WILL BE MUCH COOLER THAN YESTERDAY. HIGHS
THIS AFTERNOON SHOULD ONLY REACH THE UPPER 70S TO MID 80S THROUGH
THE VALLEY...COOLEST NEAR THE DELTA WITH TEMPS PEAKING IN THE 60S
AND 70S OVER HIGHER ELEVATIONS. NOT EXPECTING ANY FORECAST UPDATES
AT THIS TIME. CLOUD COVER WILL INCREASE THIS AFTERNOON AND TONIGHT
AS THE COLD FRONT APPROACHES. THIS SYSTEM IS AIDED BY A PW PLUME IN
THE 1.25 TO 1.50 RANGE...ABOUT 150 TO 200 PERCENT OF NORMAL FOR THIS
TIME OF YEAR. TIMING AND COVERAGE OF SHOWERS HAS NOT BEEN HANDLED
WELL...BUT THE GFS AND GEM HAVE BEEN THE MOST CONSISTENT. GENERALLY
EXPECTING SHOWERS TO REACH THE BAY AREA LATE THIS AFTERNOON TO EARLY
EVENING WITH MOST OF THE SHOWERY ACTIVITY OVER THE VALLEY OCCURRING
OVERNIGHT TONIGHT. THE TROUGH WILL SWING THROUGH TONIGHT...ANY
RESIDUAL PRECIPITATION ON MONDAY SHOULD BE CONFINED TOWARDS THE
NORTHERN SIERRA. DANG

.PREVIOUS DISCUSSION...
TIME-HEIGHT X-SECTIONS SHOW DECREASING MOISTURE IN THE CENTRAL
VALLEY AFTER MIDDAY TOMORROW BUT KEEP A THREAT OF SHOWERS
IN THE SIERRA NEVADA FOOTHILLS AND WEST SLOPES THROUGH MONDAY
AFTERNOON. HIGH TEMPS MONDAY EXPECTED TO BE ABOUT 10 DEGREES OR SO
BELOW NORMAL WITH VALLEY HIGHS 75-80 WITH UPPER 50S TO LOWER 70S IN
THE HIGHER TERRAIN.

PAC RIDGING RETURNS OVER NORCAL TUESDAY WITH WARMING TEMPS AND LOWER
90S RETURNING TO PORTIONS OF THE CENTRAL VALLEY. ANOTHER FRONTAL
SYSTEM PROGGED TO APPROACH THE WEST COAST MIDWEEK BUT MEDIUM RANGE
MODELS MAINTAIN ENOUGH RIDGING OVER NORCAL TO KEEP STORM TRACK
FOCUSED INTO THE PAC NW. TEMPS WARM TO 5 TO 10 DEGREES ABOVE NORMAL
THU INTO SATURDAY AS EPAC HIGH BUILDS INLAND OVER NORCAL.

PCH

&&

.AVIATION...
GENERAL VFR CONDS EXPECTED THROUGH THIS AFTERNOON AS MID AND
HIGH-LEVEL CLOUDS BEGIN TO INCREASE ACROSS INTERIOR NORCAL AHEAD OF
PACIFIC FRONTAL SYSTEM APPROACHING REGION. MARINE LAYER HAS DEEPENED
TO AROUND 3K FT OVERNIGHT AHEAD OF THE APPROACHING SYSTEM AND AREAS
OF MVFR CIGS WILL BE POSSIBLE ACROSS THE SOUTHERN HALF OF THE SAC
VLY 12Z-16Z. FRONTAL SYSTEM WILL MOVE INLAND THIS EVENING WITH AREAS
OF IFR/MVFR VSBYS/CIGS DEVELOPING ACROSS THE HYR TRRN OF THE NRN
SIERNEV AROUND 06Z MON. SOUTH TO SOUTHWEST WINDS INCREASING OVER
RIDGETOPS AFTER 18Z WITH GUSTS TO 30 KNOTS OVER HIGHEST ELEVATIONS
WITH 20-25 KNOT GUSTS IN THE SAC VLY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Sep 13, 6:00 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SUN SEP 13 2009

CAZ013>019-063-064-066>069-141400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The Sacramento radar (KDAX), 79 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 wildfire. Local standard time, as filed.

Lightning, San Joaquin

When
September 13, 10:20 AM PST
Where
San Joaquin County, 0.83 mi SSE of Collegeville
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.889, -121.214

A woman was struck by lightning while carrying a large umbrella at a softball game at the San Joaquin Regional Sports Complex in Stockton. Additional reports suggest the lightning hit about 30 feet away from her. The woman suffered minor injuries.

Wildfire, West Slope Northern Sierra Nevada

When
September 13, 12:00 PM PST to 8:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Park/Forest Service

Lightning started a number of fires over the northern Sierra Nevada Mountains including the Telegraph Fire near Copperopolis (200 acres) and the San Antonio Fire near Arnold (5 acres), both located in Calaveras County. The other fires were small and quickly extinguished.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197465, 197472.